Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 351, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2018, 9:41 PM CDT for Morton County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2018, 9:41 PM CDT (02:41 UTC)
- Expired
- Jul 28, 2018, 10:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Morton County, KS
The radar
The Dodge City radar (KDDC), 177 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:44 PM CDT | TSTM WND GST 60 | 4 Wnw Elkhart, KS | MESONET STATION C8810, 4 WNW ELKHART. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1797 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted.
387
WUUS53 KDDC 290241
SVRDDC
KSC129-290330-
/O.NEW.KDDC.SV.W.0351.180729T0241Z-180729T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
941 PM CDT SAT JUL 28 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Morton County in southwestern Kansas...
* Until 1030 PM CDT.
* At 940 PM CDT, severe thunderstorms were located along a line
extending from 12 miles northwest of Elkhart to near Wilburton,
moving southeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elkhart, Rolla and Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3725 10204 3727 10191 3721 10160 3714 10155
3700 10156 3699 10204
TIME...MOT...LOC 0240Z 321DEG 42KT 3709 10210 3708 10180
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
323
WWUS53 KDDC 290254
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
954 PM CDT SAT JUL 28 2018
KSC129-290330-
/O.CON.KDDC.SV.W.0351.000000T0000Z-180729T0330Z/
Morton KS-
954 PM CDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHERN MORTON COUNTY...
At 953 PM CDT, severe thunderstorms were located along a line
extending from 5 miles west of Elkhart to 2 miles northeast of
Wilburton, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elkhart, Rolla and Wilburton.
At 944 PM CDT, a 60 mph wind gust was measured at an automated
weather station 4 miles west northwest of Elkhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3720 10204 3719 10182 3715 10162 3714 10155
3700 10156 3699 10204
TIME...MOT...LOC 0253Z 313DEG 32KT 3701 10200 3710 10174
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID761
WWUS53 KDDC 290323
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1023 PM CDT SAT JUL 28 2018
KSC129-290333-
/O.EXP.KDDC.SV.W.0351.000000T0000Z-180729T0330Z/
Morton KS-
1023 PM CDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORTON COUNTY WILL
EXPIRE AT 1030 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 3720 10204 3719 10182 3715 10162 3714 10155
3700 10156 3699 10204
TIME...MOT...LOC 0323Z 321DEG 42KT 3675 10174 3684 10148
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:25 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 28, 6:25 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 625 PM CDT Sat Jul 28 2018 ...Updated Aviation Section... .SHORT TERM...(This evening through Sunday) Issued at 310 PM CDT Sat Jul 28 2018 Another cluster of storms is anticipated this evening into the overnight period. Storms are expected to initiate and/or move into west central Kansas around 00Z and trek southeastward through the CWA. Models also suggest a second cluster of storms to form across southern Nebraska and move into central Kansas a few hours later. A few of these storms look to become severe with hail up to 2 inches, winds over 60 mph, and frequent lightning being the main concern. With how moist the ground is, flooding may also be an issue. Skies will become mostly cloudy overnight with some clearing across far western Kansas towards sunrise. There may be a few lingering showers across south central Kansas by sunrise tomorrow. Otherwise expect decreasing cloudiness throughout the day. Winds will generally be from a southeasterly direction overnight then more of a northeasterly direction tomorrow. As for temperatures, lows tonight are progged to range from the lower 60s along the KS/CO border to upper 60s across south central Kansas. Highs tomorrow are only expected to reach around 80 degrees along the I-70 corridor to upper 80s along the KS/OK border. .LONG TERM...(Sunday night through Saturday) Issued at 310 PM CDT Sat Jul 28 2018 Another MCS will be possible Sunday night as an upper level trough approaches. Locally heavy rain and strong winds will once again be possible. A few lingering showers will be possible Monday morning with decreasing cloudiness in the afternoon. Drier air then moves into the area early to mid part of next week with much cooler temperatures. One exception to this will be along the KS/CO border where a few storms may slide into the area during the evening. As for temperatures, highs look to only reach into the 80s Sunday, upper 70s to low 80s Monday, Mid 80s Tuesday, then slowly warmer each day with around 90 degrees by late week. Lows will generally range form the upper 50s to upper 60s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 620 PM CDT Sat Jul 28 2018 Timing and location of strongest MCS activity late tonight is the main challenge in this forecast. Storms coming out of southeastern Colorado will impact GCK to LBL terminals around 03Z should they hold together. Indications are that another MCS will develop in southwest Nebraska and move/evolve southeast across northwest and west central KS later in the night. TAF amendments are likely given such uncertainty in how the convective evolution unfolds. Prevailing wind is expected to be northeasterly after the storms move through early tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 84 64 80 / 70 10 50 40 GCK 64 83 62 79 / 70 10 50 50 EHA 64 86 61 80 / 40 10 50 50 LBL 66 86 63 80 / 40 10 60 40 HYS 64 78 62 76 / 90 10 40 30 P28 69 87 67 82 / 70 20 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Umscheid
Hazardous weather outlook, Jul 28, 3:45 AM CDT, 17 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 345 AM CDT Sat Jul 28 2018 KSZ030-031-043>046-061>066-074>081-084>090-290845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 345 AM CDT Sat Jul 28 2018 /245 AM MDT Sat Jul 28 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ----------------- Thunderstorms are expected to move into far western Kansas after 7 pm. Very large hail and damaging winds can be expected with storms that remain isolated. Thunderstorms are expected to develop into a large cluster during the late evening and then progress southeastward into south central Kansas overnight. The main concern with the storms late in the evening and overnight will be damaging winds and very heavy rains that could lead to localized flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Another cluster of thunderstorms is expected Sunday evening. These storms could contain damaging winds and large hail, with the best chance of severe storms in extreme western Kansas. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Monday - Lightning: Limited risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight between 7 pm and 2 am. && For more details visit our webpage http://weather.gov/ddc/ehwo jf
In the hours before
Special weather statement, Jul 28, 9:17 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Dodge City KS 917 PM CDT SAT JUL 28 2018 KSZ084-085-290315- Stevens KS-Morton KS- 917 PM CDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHWESTERN STEVENS COUNTIES UNTIL 1015 PM CDT... At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Richfield, moving east at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elkhart, Rolla, Richfield, Wilburton and Feterita. LAT...LON 3735 10204 3714 10133 3700 10142 3699 10204 TIME...MOT...LOC 0217Z 286DEG 36KT 3718 10199 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:17 PM CDT | Special Weather Statement | DDC | Morton | 58 min |
| Jul 28, 10:21 PM CDT | Special Weather Statement | DDC | Haskell | 54 min |
| Jul 28, 10:38 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 46 min |
| Jul 28, 10:51 PM CDT | Special Weather Statement | DDC | Grant, Stanton, Stevens | 54 min |
| Jul 28, 11:23 PM CDT | Special Weather Statement | DDC | Seward | 67 min |
| Jul 28, 11:33 PM CDT | Special Weather Statement | DDC | Clark, Ford, Meade | 57 min |
| Jul 28, 11:36 PM CDT | Special Weather Statement | DDC | Haskell | 54 min |
| Jul 28, 11:42 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 63 min |
| Jul 29, 12:08 AM CDT | Special Weather Statement | DDC | Finney, Kearny | 67 min |
| Jul 29, 12:32 AM CDT | Special Weather Statement | DDC | Clark, Ford, Gray, Meade | 58 min |
| Jul 29, 12:34 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 56 min |
| Jul 29, 12:39 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 51 min |
| Jul 29, 12:47 AM CDT | Areal Flood Advisory | DDC | Finney | 3 hr |
| Jul 29, 12:51 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 37 min |
| Jul 29, 1:09 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 40 min |
| Jul 29, 1:35 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 55 min |
| Jul 29, 1:43 AM CDT | Areal Flood Advisory | DDC | Pratt | 3 hr |
| Jul 29, 3:07 AM CDT | Flash Flood Warning | DDC | Pratt | 3 hr |
| Jul 29, 5:49 AM CDT | Areal Flood Warning | DDC | Pratt | 6 hr |
| Jul 29, 6:27 AM CDT | Areal Flood Warning | DDC | Edwards, Hodgeman, Pawnee | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.